A third Bartholomew County adult has died of an apparent heroin overdose within a seven-day period.
“The preliminary toxicology results would indicate a high level of an opiate drug, most likely to be heroin,” Coroner Larry Fisher said.
The victim was a 36-year-old Taylorsville man who was found unresponsive about 5 p.m. Friday when his girlfriend returned home, Fisher said.
Deputy Jon Lanning was first to arrive at the residence in the area of Main Street and County Road 650 N, department spokesman Judy Jackson said.
Numerous pieces of drug paraphernalia were found at the scene and near the body, she said.
Evidence of drugs found on the premises were being sent to the laboratory to make an absolute determination of the substance, Jackson said.
“At this point I believe it to be heroin,” Fisher said.
Fisher said he believes the victim had died a maximum of three to four hours earlier.
Since the overdose victim already was dead when discovered, first-responders did not have an opportunity to administer the anti-opioid drug Narcan, Jackson said.
The Bartholomew County Joint Narcotics Enforcement Team and sheriff’s detectives are assisting in the investigation.
Bartholomew County Sheriff Matt Myers issued a public-safety alert Tuesday after the department reported it was investigating three suspected heroin overdoses within 48 hours, possibly involving heroin cut with the powerful painkiller Fentanyl.
Recent heroin deaths
A 21-year-old woman was found unresponsive at 2:13 a.m. Tuesday at a home in the 14000 block of South Jonesville Road, Fisher said.Although deputies administered Narcan and began cardiopulmonary resuscitation, she was pronounced dead at the Columbus Regional Hospital emergency room, sheriff’s deputies said.Deputies found a metal spoon with white residue and an empty syringe nearby, investigators said.
Toxicology results for a 21-year-old Columbus woman still are pending, Fisher said.
The first death in this seven-day span attributed to suspected heroin overdose involved a 29-year-old man in Columbus, Fisher said. The victim was found unresponsive at 9:25 a.m. Feb. 26 at a home in the 2200 block of McKinley Avenue, Columbus police said.
Toxicology reports indicate that a 29-year-old overdosed on heroin and methadone, Fisher said. Methadone is a painkiller used to help addicts detoxify from opioid addiction.
The sheriff’s department has used Narcan eight times since April 2015, with seven people revived and the eighth being Tuesday morning’s fatality.
Columbus police responded to 23 opioid/heroin overdoses in 2015, involving 14 individuals who were unconscious. In 13 of those calls involving unresponsive individuals, officers administered Narcan and the person’s life was saved, according to the department’s annual report.There was one overdose death in 2015, when it was too late for Narcan to be administered, the report states.So far this year, Columbus police have administered Narcan three times in overdose calls, comparable to 2015, said Lt. Matt Harris, Columbus police spokesman.
The Bartholomew County Jail already has booked seven individuals into the jail on heroin-related charges this year, jail officials said. In 2015, there were 21 heroin bookings for the entire year, jail officials said.
In a related incident Friday, sheriff’s deputies responded to a report at 8:08 p.m. of drug paraphernalia in the 700 block of Della Road, the department reported.
Deputy Dane was advised by a male subject that he had observed his 1-year-old daughter with what appeared to be drug paraphernalia.
The infant was transported to Columbus Regional Hospital and Child Protective Services were notified.
That incident remains under investigation, the department said.
“Find out where they are getting this stuff and call the sheriff’s department,” Myers said. “This is a community-wide problem.”
If you have a tip to identify drug deals or drug trafficking, call the Bartholomew County Sheriff’s Department tip line at 812-379-1712.
To reach the Columbus Police Department, call 812-376-2600.